Drug-induced photosensitivity is an abnormal skin reaction. It occurs when a drug interacts with ultraviolet (UV) rays emitted by the sun or tanning lamps.
Most of these reactions resemble a severe sunburn, while others look more like severe eczema. The reaction will appear immediately or within the first three days following exposure to UV rays. While the reaction is usually limited to exposed skin, it can extend to areas of the body covered by clothing.
Causes and triggers
Drug-induced photosensitivity can affect anyone. In addition to medications, certain skin care products and plants can increase the skin's sensitivity to UV light.
The key to managing drug-induced photosensitivity reactions is prevention. The following steps should be taken to limit exposure to UV rays:
- Avoid sun exposure, especially between 11 a.m. and 3 p.m., when the sun's rays are at their strongest.
- Stay in the shade as much as possible, even when it is cloudy.
- Wear dark-coloured, loose-fitting and tightly woven clothing that covers as much skin as possible.
- Wear a wide-brimmed hat that provides shade to the face, ears and back of the neck.
- Be sure to use a hat made of tightly woven fabric (avoid straw hats).
- Wear sunglasses that provide UV protection year-round (look for a label that says "UV400" or "100% UV Protection").
- Sunglasses protect the eyes (e.g., from cataracts) as well as the skin around the eyes.
- Apply sunscreen on exposed skin.
- Use sunscreen with a SPF (sun protection factor) of 30 or higher that protects against UVA and UVB rays (make sure it says "broad spectrum protection" on the label).
- Opt for sunscreens that bear the logo of the Canadian Dermatology Association's Skin Health Program.
- Apply a generous amount of sunscreen 15 to 30 minutes before exposure. Adults need at least 30 mL (2 tablespoons) of sunscreen per application.
- Reapply sunscreen every 2 hours, and after swimming or heavy sweating.
- Use lip balm with a SPF 30 or higher.
- Do not use sunscreen that is expired as it may be less effective.
- Avoid going to tanning salons.
Treatment for these sunburn-like reactions typically involves cool compresses, moisturising creams and oral pain relievers (e.g. Advil, Tylenol). Topical pain relievers, which are applied on the skin (e.g., Solarcaine) can cause an allergic reaction and are therefore not recommended. Reactions that resemble eczema may be treated with cortisone-like products.
You may be asked to stop taking the medication that is causing the reaction. Do not stop taking your medication without first consulting a medical professional.
When should I see a medical professional?
- See a medical professional if you think you may be experiencing a drug-induced photosensitivity reaction (exaggerated sunburn, severe eczema).